Winter Weather, Jefferson
- When
- December 9, 8:00 PM CST to December 10, 2:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A fast-moving disturbance in the upper levels of the atmosphere moved from the Texas panhandle northeast across the Lower Ohio Valley. This system produced a narrow band of light to moderate snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A fast-moving disturbance in the upper levels of the atmosphere moved from the Texas panhandle northeast across the Lower Ohio Valley. This system produced a narrow band of light to moderate snow. From one to three inches of snow was observed along and north of Interstate 64, as well as across Perry County. Visibility was reduced below one mile in the snow. Specific reports of accumulations included 3 inches in Albion (Edwards County) and one inch in DuQuoin (Perry County). There was an isolated report of 4 inches in Edwards County at Bone Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 9, 5:30 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 530 PM CST Mon Dec 9 2013 .UPDATE... ISSUED AT 453 PM CST MON DEC 9 2013 Updated for 00Z aviation forecast discussion. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 1256 PM CST MON DEC 9 2013 The primary forecast challenge is the snow event tonight-early tmrw morning. In a nutshell, there is not alot of change that we are seeing from the 12Z guidance to make any more than cosmetic changes to the going package. One such cosmetic change will be to bump the main swath area from likely to categorical pops, namely for our northern most strip of counties along I-64 in southern Illinois. QPF is similar if unchanged, with higher SLR on the order of 17 to 1 producing the forecast amounts in the highest areas of 1-1.5 inches. This will have little impact on the areas it is falling upon save for the reduction in vsby for a 3-4 hour window, so we've followed up the previously issued SPS with a similar one. This was coordinated/collaborated with LMK and adjacent nearby offices appear to be in agreement as well. This zone of pcpn should be entirely east of the PAH FA by 15z Tuesday, after which cool/dry high pressure migrates across the TN valley. Teens for lows and 30s for highs look good through the remainder of the short term portion of the forecast. .LONG TERM...(Wednesday Night through Monday) ISSUED AT 224 PM CST MON DEC 9 2013 Cold high pressure at the surface will be in control at the onset of the extended period. There should still be some snow/ice on the ground. Models have trended slightly colder for highs Thursday and I have reflected this but maybe not to their extent. The next storm system moves toward the region on Friday. GFS remains slow in bringing in precipitation, holding til later in the afternoon. The ECMWF is about 6 hours faster but is a little slower than its 00Z run. Temperatures are above freezing at the onset of precipitation and have all liquid during the day. Friday night is more questionable. Have temperatures falling just below freezing in the northwest 1/2 of the forecast area and therefore have a mix of rain and freezing rain. Soundings show temps right around freezing in this area with a warmer layer just off the surface. Soundings in the south show temps above freezing during the event. Rain tapers off on Saturday and comes to an end Saturday night. Precip may be a mix of rain and snow over the northeasternmost counties before coming to an end. Cold high pressure then builds in. Models vary on the degree of the cold air. The ECMWF has a much sharper trough and much colder air and have followed our neighbors and trended this way. && .AVIATION... ISSUED AT 530 PM CST MON DEC 9 2013 MVFR cigs will likely be relieved this evening as the best moisture stays either to our south or the north. Will continue to monitor however. A return to MVFR prevalent cigs is expected later tonight as our next system develops/moves in this evening. Northern most sites may see a low prob for -sn, so included an MVFR vsby restriction for KEVV/KOWB late tonight- early tmrw am. Elsewhere pops are prob beneath threshold for mention. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 432 AM CST MON DEC 9 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 432 AM CST MON DEC 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A QUICK MOVING WEATHER SYSTEM WILL BRING LIGHT SNOW INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING...THEN MOVE ACROSS SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY BEFORE SUNRISE TUESDAY. SNOWFALL AMOUNTS RANGING FROM A TRACE TO LOCALLY 1.5 INCHES IS EXPECTED NORTH OF A LINE FROM VAN BUREN MISSOURI...BENTON ILLINOIS AND GREENVILLE KENTUCKY. VISIBILITIES MAY BE BRIEFLY REDUCED BELOW A MILE DUE TO THE SNOW ALONG THE INTERSTATE 64 CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY LINGERING SNOW WILL MOVE OUT OF SOUTHWEST INDIANA SHORTLY AFTER SUNRISE ON TUESDAY. THERE IS SOME POTENTIAL FOR FREEZING RAIN TO DEVELOP FRIDAY NIGHT...MAINLY OVER SOUTHERN INDIANA AND NORTH OF ROUTE 13 IN SOUTHERN ILLINOIS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/GM
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484431, 484432, 484433, 484434, 484435.